Montana, 2011

Flooding in Montana, March 13 to 16, 2011

March 13 to 16, 2011 · NWS GGW · 2 events in 2 counties and zones

Some impressive ice jamming on the Yellowstone River brought substantial flooding to Prairie and Dawson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Some impressive ice jamming on the Yellowstone River brought substantial flooding to Prairie and Dawson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 13, 8:12 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 8:12 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
912 AM MDT SUN MAR 13 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...

THE GOING FORECAST IS IN EXCELLENT CONDITIONS AND REFLECTS THE
MODELS TRENDS OF WARMER TEMPERATURES AND DRIER CONDITIONS. VERY
MINOR CHANGES WERE MADE TO TREND UP TEMPERATURES FOR THE TODAY
PERIOD...PRIMARILY ACROSS THE EXTREME SOUTHWEST AND SOUTHERN
PORTIONS OF THE WARNING AREA. ALSO INCREASED CLOUD COVER A BIT
FOR LATE AFTERNOON AND THE TONIGHT PERIOD. AES

PREVIOUS DISCUSSIONS...
UPPER RIDGING OVER THE AREA WILL BRING WARMING TODAY AS
THE ARCTIC AIRMASS SHALLOWS OUT. ARCTIC HIGH CENTER MOVING WELL
OFF TO OUR E. HIGH CLOUDS MOVING THRU THE AREA FROM THE W AT
TIMES.

THIS MORNING THOUGH...INDICATIONS OF FOG POTENTIAL STILL. ENOUGH
MOISTURE IN LOWER LEVELS OF INVERSION LAYER ALONG WITH WIDESPREAD
SMALL TEMP/DEWPOINT SPREADS LESS THAN 3F. MOS AND FORECAST SURFACE
RELATIVE HUMIDITY FORECAST CHARTS CONTINUE TO SHOW POSSIBLE FOG.
THERE HAVE BEEN JUST A FEW PATCHES SO FAR...AS WINDS CONTINUING
TO BE A LIMITING FACTOR...SO KEEPING THE ONGOING PATCHY IN THE
FORECAST...WHICH COULD FORM ANYWHERE IN THE CWA.

MODELS IN GOOD AGREEMENT WITH THE SHORTWAVE THAT MOVES ACROSS NE
MT MON. THIS SHOULD AT LEAST INCREASE THE WINDS WITH FRONTAL
PASSAGE WHICH WILL MIX OUT THE SURFACE INVERSIONS RESULTING IN
WARMER TEMPS...ESPECIALLY IN OUR E WHERE FRONTAL PASSAGE TIME WILL
BE IN AFTERNOON. MODELS SHOWING 40-50 KT 850 MB WINDS ABOUT THIS
TIME...BUT FRONT NOT STRONG ENOUGH AND NOT COOL ADVECTION ENOUGH
TO DRY ADIABATICALLY MIX THAT HIGH.

THIS SHORTWAVE NOT LOOKING VERY ORGANIZED ON MOISTURE
EITHER..,.AND A WEAK SURFACE WAVE THAT FORMS OVER SW MT/NW WY
TAKES SOME ENERGY FROM THE SYSTEM AS WELL. MOST MODELS DEVELOP
PRECIP WITH THE WAVE...EVEN UP TO .4 INCH...BUT ALL MOVE THE WAVE
STRAIGHT E AND NOT INFLUENCING OUR AREA...SO POPS MONDAY FOR NE MT TO
BE 10 PCT AT BEST.

ONLY SLIGHT COOLING OF THE AIRMASS BEHIND THE FRONT. NEAR FULL
SUNSHINE EXPECTED TUE...WITH VERY LITTLE WIND. NET RESULT WILL BE
JUST A FEW DEGREES COOLING OF HIGHS. SIMONSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS ARE IN DECENT AGREEMENT WITH A COLD FRONT COMING THROUGH
EASTERN MONTANA ON WEDNESDAY WITH SHORTWAVE TROUGH PASSING THROUGH
IN THE AFTERNOON OR EVENING. THE SYSTEM WILL BRING A CHANCE OF
RAIN SHOWERS DURING THE DAY THAT COULD MIX WITH SNOW SHOWERS
WEDNESDAY NIGHT BEFORE MOVING TO THE EAST. MODELS DIFFER SOMEWHAT
ON HOW MUCH RAIN WILL FALL FROM THIS SYSTEM. WITH SOME SNOW MELT
FLOODING EXPECTED WITH THE WARMER TEMPERATURES AHEAD OF THE
FRONT...ANY RAIN THAT DOES OCCUR WILL LIKELY ACCELERATE THE SNOW
MELT AND ADD TO ANY FLOODING THAT OCCURS.

COLDER TEMPERATURES BEHIND THE FRONT WILL PREVAIL THE REMAINDER OF
THE WEEK ALTHOUGH THE MODELS DIFFER ON HOW MUCH COLDER AT THIS
POINT. GFS IS MUCH COLDER THAN THE ECMWF AND THE OPERATIONAL GFS
IS COLDER THAN MOST OF ITS ENSEMBLE MEMBERS. WILL SIDE CLOSER TO
THE WARMER ECMWF ON TEMPERATURES FOR THURSDAY AND FRIDAY FOR NOW.

THE MODELS DISAGREEMENTS CONTINUE INTO NEXT WEEKEND AS THE MODELS
WANT TO BRING AN UPPER TROUGH ACROSS THE WESTERN U.S. AND DEVELOP
A WINTER STORM OVER THE CENTRAL ROCKIES. WITH THE BOTH MODELS
WANTING TO KEEP THE LOW TO THE SOUTH OF MONTANA AT THIS POINT WILL
SIDE WITH COLDER GFS FOR THE WEEKEND. WILL MENTION SLIGHT CHANCE
OF SNOW AT THIS POINT.

&&

.AVIATION...
VFR CONDITIONS EXPECTED MOST OF THE TIME TODAY AND TONIGHT. SKIES
WILL BE MOSTLY CLEAR TODAY WITH SOME HIGH CLOUDS MOVING INTO THE
AREA TONIGHT. GFF

&&

.HYDROLOGY...
A FLOOD WARNING CONTINUES FOR WESTERN GARFIELD AND PETROLEUM
COUNTIES BASED ON REPORTS OF MULTIPLE ICE JAMS ON THE MUSSELSHELL
RIVER AND SURROUNDING CREEKS. WATER IN SOME AREAS ARE RUNNING BANK
FULL WHILE OTHERS ARE SPILLING WELL OUT OF THEIR BANKS. NEARBY
RANCHES ARE ALREADY BEING AFFECTED. SAGE HEN AND SOUTH LODGE POLE
CREEKS ALREADY OUT OF THEIR BANKS. LOCAL DRAINAGES ARE SEEING
PROBLEMS WITH FROZEN CULVERTS AND BLOCKED FLOW FROM THE HIGH
AMOUNTS OF SNOW AND ICE THIS WINTER. EXPECT WARMER TEMPERATURES
TO CONTINUE THE MELT FOR THE REGION MAKING FOR MORE LOCAL FLOOD
ISSUES WITH DRAINAGES UNTIL THEY BECOME FREE FLOWING. DO EXPECT
MORE ISSUES FOR THIS REGION WITH STILL 12-18 INCHES OF SNOW IN
SOME AREAS ACROSS NORTHWESTERN GARFIELD COUNTY.

MILK/MISSOURI DRAINAGE SYSTEM WILL ALSO SEE AN INCREASE IN
TEMPERATURES STARTING TODAY AND LAST WELL INTO NEXT WEEK WHICH
SHOULD BRING MELT WATER DOWN INTO THE RIVER SYSTEM. STILL A FAIR
AMOUNT OF FROZEN WATER LOCKED UP IN THE HILLS AND IN THE FLATS.
REPORT FROM SOUTHWEST VALLEY COUNTY HAS SOME OF THE CREEKS ALREADY
UP NEARING BANK FULL WITH STILL A GOOD AMOUNT OF SNOW IN THE
HILLS. THE WARM UP SHOULD BRING SOME RIVER GAGE LEVELS UP AND MAY
NEED SOME HYDRO STATEMENTS ON RIVER RISES.

THE YELLOWSTONE RIVER BASIN IS ACTIVE WITH ICE JAM FLOODING IN
THE MILES CITY AREA. WILL HAVE TO KEEP POSTED ON THIS ACTIVITY AS
THE JAMS WORK DOWNSTREAM INTO OUR FORECAST AREA. STILL PLENTY OF
SNOW COVER TO MELT THIS WEEK WHICH COULD LEAD TO PROBLEMS IN THE
DRAINAGE SYSTEM.

RESIDENTS ACROSS NORTHEAST MONTANA SHOULD BEGIN TO PLAN FOR THIS
WARM UP AND POSSIBLE SMALL STREAM FLOODING ISSUES. RANCHES SHOULD
MOVE LIVESTOCK TO HIGHER GROUND OUT OF FLOOD PLAINS AND RESIDENTS
IN FLOOD PRONE AREAS SHOULD BEGIN TO TAKE PRECAUTIONS IN CASE
FLOOD WATERS MOVE INTO YOUR LOCATION.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 13, 3:18 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
418 AM MDT SUN MAR 13 2011

MTZ021-022-141000-
PETROLEUM-GARFIELD-
418 AM MDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING HAS BEEN ISSUED FOR PETROLEUM AND WESTERN
GARFIELD COUNTIES. THIS INCLUDES THE MUSSELSHELL RIVER...AS WELL
AS SMALL CREEKS AND STREAMS THAT FEED THE MUSSELSHELL IN THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WARMER WEATHER WILL LINGER THROUGH AT LEAST WEDNESDAY. SNOWMELT
WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START
RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND
SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR
ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER
SERVICE.

SIGNIFICANT RAINFALL OF A FEW TENTHS OF AN INCH MAY FALL ON
WEDNESDAY. THIS RAINFALL COULD FURTHER ENHANCE SNOWMELT AND CAUSE
ADDITIONAL RISES ON REGIONAL RIVERS...CREEKS...AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-023>027-059>062-141000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
418 AM MDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
SEVERAL DAYS OF ABOVE FREEZING DAYTIME TEMPERATURES WILL BEGIN
TODAY ALLOWING SNOW TO MELT. REFREEZING AT NIGHT WILL CREATE
PATCHES OF ICY ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WARMER WEATHER IS IN STORE THROUGH AT LEAST WEDNESDAY. SNOWMELT
WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START
RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND
SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR
ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER
SERVICE.

SIGNIFICANT RAINFALL OF A FEW TENTHS OF AN INCH MAY FALL ON
WEDNESDAY. THIS RAINFALL COULD FURTHER ENHANCE SNOWMELT AND CAUSE
ADDITIONAL RISES ON REGIONAL RIVERS...CREEKS...AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Prairie

When
March 13, 1:15 PM MST to March 16, 11:54 AM MST
Where
Prairie County, 5.7 mi WSW of Benz to 3.48 mi NE of Fallon
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.646, -105.595

An impressive ice jam on the Yellowstone River contained ice chunks the size of a house according to an observer. This ice jam caused damage to the Shirley pumping plant at the Buffalo Rapids District 2 Irrigation Project in Terry.

Flood, Dawson

When
March 14, 6:54 AM MST to March 16, 12:04 PM MST
Where
Dawson County, 16.23 mi WSW of Hoyt to 13.43 mi W of Intake
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.872, -105.183

On March 14th, an ice jam on the Interstate 94 bridge near Glendive caused some low land flooding. On March 15th, West Glendive beginning a threat from the Yellowstone. On March 16th, equipment such as tractor and cars had to be moved to higher ground as the Interstate 94 bridge made the ice jamming problem much worse. On March 17th, water was flowing around an ice jam on the north side of Glendive resulting in flooding of lowland close to the river. On March 18th, Dawson County commissioners passed a resolution of emergency declaration due to the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288069, 288070.